Alert archive / New York / Special Weather Statements in 2013

Special Weather Statement, NWS Buffalo, NY

July 22, 2013Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jul 22, 2013, 6:29 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 6:29 PM EDT (22:29 UTC)
Expired
Jul 22, 2013, 7:30 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 86 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WWUS81 KBUF 222229
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
629 PM EDT MON JUL 22 2013

NYZ020-021-222330-
ALLEGANY NY-CATTARAUGUS NY-
629 PM EDT MON JUL 22 2013

...HEAVY RAINS ACROSS THE SOUTHERN TIER......

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN 
  OVER THE WESTERN SOUTHERN TIER. THIS LINE OF STORMS STRETCHED 
  BASICALLY STRETCHING FROM ALLEGANY PARK TO WELLSVILLE...AND WAS 
  MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY
  INCLUDE...  SALAMANCA...ELLICOTTVILLE...BELFAST AND BELMONT.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND 
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. 
RAINFALL AMOUNTS OF A HALF TO ONE INCH HAS ALREADY FALLEN THROUGH 
6:30 PM EDT OVER THIS AREA AND AN ADDITIONAL INCH WILL BE POSSIBLE.

LAT...LON 4199 7897 4244 7898 4244 7881 4251 7835
      4251 7786 4245 7786 4246 7771 4200 7774
      4199 7775 4199 7801

$$
RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 22, 5:38 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 22, 5:38 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
538 PM EDT MON JUL 22 2013

.SYNOPSIS...
A SURFACE WARM FRONT OVER OHIO WILL LIFT NORTHEAST ACROSS THE
REGION OVERNIGHT USHERING WARM, MORE HUMID AIR. A COLD FRONT WILL
CROSS THE LOWER GREAT LAKES LATER TUESDAY. THIS WILL BRING COOLER
TEMPERATURES FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
PRECIPITATION ASSOCIATED WITH AN UPPER LEVEL LOW/TROUGH OVER OHIO
WILL CONTINUE TO MOVE NORTHEASTWARD. SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE REGION DURING THE EVENING/EARLY OVERNIGHT HOURS WITH
THE POPS TAPERING OFF FROM SOUTH TO NORTH. WARMER AND MORE HUMID AIR
DEVELOPS WITH TONIGHTS LOWS 5 TO 10 DEGREES MILDER THAN LAST NIGHT.

TUESDAY STARTS OFF FAIR BUT THE THREAT OF SHOWERS/THUNDERSTORMS
INCREASES IN THE AFTERNOON AS A COLD FRONT APPROACHES FROM THE
UPPER GREAT LAKES. THUNDERSTORMS SHOULD DEVELOP IN THE MODERATELY
UNSTABLE ATMOSPHERE BUT WITH LITTLE SHEAR AM NOT EXPECTING MUCH
IN THE WAY OF SEVERE ACTIVITY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
SEASONABLY POTENT MID LEVEL TROUGH/POTENTIAL VORTICITY ANOMALY WILL
PASS NORTH OF LAKE ONTARIO TUESDAY NIGHT. THE DYNAMIC SYSTEM WILL
SWING THE ATTENDANT SHARP COLD FRONT THROUGH THE AREA QUICKLY.
ONGOING CONVECTION ASSOCIATED WITH THE FRONT CONTINUE TO WORKS
ITS WAY THROUGH THE AREA DURING THE EVENING HOURS. THE
PRECIPITATION WILL END QUICKLY OVERNIGHT AS HIGH PRESSURE
COLLAPSES DOWN QUICKLY INTO THE GREAT LAKES IN WAKE OF THE FRONT.
MORE AGGRESSIVE RIDGING WILL YIELD TO A GREATER INTRUSION OF COOL
CANADIAN AIR. HIGH TEMPERATURES BOTH WEDNESDAY AND THURSDAY
LOOKING A SOLID 5 TO 8 DEGREES BELOW NORMAL. MODEL SOUNDINGS
SUGGESTING IMPRESSIVE LAKE INDUCED INSTABILITY EVENTUALLY
DEVELOPING AS THE COLDER LOW/MID LEVEL AIR FILTERS INTO THE
REGION. AIR MASS MAY BE TOO DRY FOR MUCH FOR THAN SOME LAKE CLOUDS
WEDNESDAY NIGHT AND THURSDAY MORNING. HIGH PRESSURE WILL REMAIN
OVER THE AREA THURSDAY AND THURSDAY NIGHT PROVIDING FAIR BUT COOL
WEATHER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE REMAINS IN CONTROL AT THE START OF THE PERIOD WHICH
SHOULD PROVIDE CONTINUED FAIR WEATHER ON FRIDAY AND SATURDAY...
ALTHOUGH A WAVE DEVELOPING ALONG EAST COAST FRONTAL SYSTEM MAY
TRY AND EDGE AT LEAST SOME CLOUD COVER INTO EASTERN SECTIONS
DURING FRIDAY AND SATURDAY...BUT THE ASSOCIATED PRECIPITATION SHOULD
STAY WELL TO OUR EAST. LATEST MEDIUM RANGE GUIDANCE SUPPORTING
THE ARRIVAL OF THE NEXT SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT
INTO THE REGION BY SUNDAY. BEST CHANCES FOR PRECIPITATION LOOK TO
BE IN THE SATURDAY NIGHT AND SUNDAY TIME FRAME. HIGH PRESSURE
LOOKS TO BUILD BACK DOWN ACROSS THE GREAT LAKES BEHIND THE FRONT
EARLY NEXT WEEK.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
PCPN ASSOCIATED WITH AN UPPER LEVEL TROUGH OVER OHIO WILL
OVERSPREAD THE REGION THIS EVENING. VFR CONDITIONS ARE EXPECTED TO
PERSIST THROUGH THE NIGHT WITH MID AND UPPER CLOUDS BECOMING
OVERCAST. INCREASING MOISTURE IN THE ATMOSPHERE WILL RESULT IN
SOME FOG DEVELOPING TOWARD MORNING BRIEFLY LOWERING VSBYS TO MVFR.

VFR CONDITIONS RETURN FOR MUCH OF TUESDAY IN ADVANCE OF A APPROACHING
COLD FRONT...FORECAST TO CROSS THE REGION BETWEEN 00-06Z
WEDNESDAY.

OUTLOOK...
WEDNESDAY THROUGH FRIDAY...VFR.
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
HIGH PRESSURE CURRENTLY OVER NORTHERN NEW ENGLAND WILL CONTINUE TO
SLIDE EAST OUT INTO THE NORTH ATLANTIC TODAY. EASTERLY FLOW ACROSS
THE LOWER GREAT LAKES ON THE BACK SIDE OF THIS HIGH WILL CONTINUE
TODAY RESULTING IN SOME CHOP ON THE WESTERN END OF LAKE
ONTARIO...HOWEVER SMALL CRAFT CONDITIONS AREA NOT EXPECTED.

AN UPPER TROUGH WILL BRING SHOWERS AND POSSIBLE THUNDERSTORMS TO
THE LOWER LAKES OVERNIGHT. ON TUESDAY... SOUTHWEST WINDS WILL BE
ON THE UPTICK IN ADVANCE OF A COLD FRONT FORECAST TO CROSS THE
LOWER LAKES LATE TUESDAY/TUESDAY NIGHT. HIGH PRESSURE THEN
SETTLES ACROSS THE LOWER GREAT LAKES WEDNESDAY NIGHT USHERING IN A
PERIOD OF TRANQUIL CONDITIONS ON THE LAKES FOR THE SECOND HALF OF
THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN/WCH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...LEVAN/WCH
MARINE...LEVAN
Hazardous weather outlook, Jul 22, 5:32 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
532 AM EDT MON JUL 22 2013

NYZ001>008-010>014-019>021-085-230945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
532 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
532 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 22, 5:27 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
527 PM EDT MON JUL 22 2013

NYZ012-019-020-085-222215-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
527 PM EDT MON JUL 22 2013

...THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE SOUTHERN TIER...

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SLOW MOVING THUNDERSTORMS OVER THE SOUTHERN TIER THAT WERE
PRODUCING VERY HEAVY RAIN. THE HEAVIEST RAIN WAS FOUND OVER EASTERN
CHAUTAUQUA COUNTY WHERE NEARLY ONE AND A HALF INCHES OF RAIN HAS
BEEN ESTIMATED FROM 4:30 THROUGH ALMOST 5:30 PM EDT. THESE STORMS
WILL MOVE NORTH AT 15 MPH AND IMPACT NORTHERN CHAUTAUQUA COUNTY WHILE
A MORE GENERAL AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS
WILL IMPACT NORTHERN CATTARAUGUS...SOUTHERN ERIE AND SOUTHWEST
WYOMING COUNTIES.

THE SLOW MOVING STORMS WILL PRODUCE HEAVY RAINS THAT WILL RESULT IN
SIGNIFICANT PONDING ON ROADWAYS AND POSSIBLY SOME POOR DRAINAGE
FLOODING...ESPECIALLY IN LOWLAND AGRICULTURAL AREAS.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  ELLINGTON AND CHERRY CREEK...
  SOUTH DAYTON...
  CONEWANGO...
  CONEWANGO...
  PERRYSBURG...
  RANDOLPH...
  GOWANDA AND COLLINS...
  CATTARAUGUS...

LAT...LON 4200 7932 4254 7926 4281 7830 4209 7833
      4199 7906

RSH
Special weather statement, Jul 22, 6:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
629 PM EDT MON JUL 22 2013

NYZ020-021-222330-
ALLEGANY NY-CATTARAUGUS NY-
629 PM EDT MON JUL 22 2013

...HEAVY RAINS ACROSS THE SOUTHERN TIER......

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
  OVER THE WESTERN SOUTHERN TIER. THIS LINE OF STORMS STRETCHED
  BASICALLY STRETCHING FROM ALLEGANY PARK TO WELLSVILLE...AND WAS
  MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY
  INCLUDE...  SALAMANCA...ELLICOTTVILLE...BELFAST AND BELMONT.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
RAINFALL AMOUNTS OF A HALF TO ONE INCH HAS ALREADY FALLEN THROUGH
6:30 PM EDT OVER THIS AREA AND AN ADDITIONAL INCH WILL BE POSSIBLE.

LAT...LON 4199 7897 4244 7898 4244 7881 4251 7835
      4251 7786 4245 7786 4246 7771 4200 7774
      4199 7775 4199 7801

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:27 PM EDTSpecial Weather StatementBUFCattaraugus48 min
Jul 22, 5:58 PM EDTAreal Flood AdvisoryBUFCattaraugus, Chautauqua3 hr
Jul 22, 6:00 PM EDTSpecial Marine WarningBUF45 min
Jul 22, 7:29 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus61 min
Jul 22, 7:49 PM EDTAreal Flood AdvisoryBUFChautauqua3 hr

Nearby

Special Weather Statements in New York, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.